Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS North Platte, NE

July 27, 2018Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2018, 4:17 PM MDT for Cherry County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 4:17 PM MDT (22:17 UTC)
Expired
Jul 27, 2018, 5:00 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:30 PM MDTTSTM WND GST 601 W Crookston, NEWIND GUSTS ESTIMATED AT 60 MPH ALONG WITH HEAVY RAIN AND PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KLBF 272217
SVRLBF
NEC031-272300-
/O.NEW.KLBF.SV.W.0228.180727T2217Z-180727T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
517 PM CDT FRI JUL 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...

* Until 600 PM CDT/500 PM MDT/.

* At 516 PM CDT/416 PM MDT/, a severe thunderstorm was located 7
  miles south of Lakeview, or 14 miles northwest of Valentine, moving
  southeast at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Valentine, Kilgore, Crookston and Highway 97 crossing the Niobrara
  River.

This includes the following highways...
 Highway 20 between mile markers 176 and 201.
 Highway 97 between mile markers 121 and 141.
 Highway 83 between mile markers 213 and 221.
 Highway 12 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4285 10044 4267 10091 4300 10096 4300 10059
TIME...MOT...LOC 2216Z 326DEG 28KT 4301 10077 

HAIL...1.25IN
WIND...70MPH
 
$$

JWS
1 follow-up statement
599 
WWUS53 KLBF 272242
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
542 PM CDT FRI JUL 27 2018

NEC031-272300-
/O.CON.KLBF.SV.W.0228.000000T0000Z-180727T2300Z/
Cherry NE-
542 PM CDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...

At 541 PM CDT/441 PM MDT/, a severe thunderstorm was located 10 miles
west of Valentine, moving south at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valentine, Kilgore, Crookston and Highway 97 crossing the Niobrara
River.

This includes the following highways...
 Highway 20 between mile markers 176 and 201.
 Highway 97 between mile markers 121 and 141.
 Highway 83 between mile markers 213 and 221.
 Highway 12 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4285 10044 4267 10091 4300 10096 4300 10059
TIME...MOT...LOC 2241Z 353DEG 28KT 4286 10075 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:17 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 27, 2:17 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service North Platte NE
317 PM CDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM CDT Fri Jul 27 2018

The near term concern is thunderstorms with severe storms possible
mainly west of Ellsworth through North Platte this evening.
Overcast skies with showers and a few thunderstorms have limited
the instability this afternoon, and thus the potential for
widespread severe storms into this evening. Models do however
indicate a mid level disturbance currently extending from
southwest South Dakota thorugh southeast Wyoming to increase
thunderstorm coverage this evening, especially for areas south of
Highway 2. In addition to an isolated hail and wind threat, heavy
rainfall will be an additional concern. Areas which have received
heavy rainfall the past few days will be under increased chances
for localized flooding, which includes eastern Keith, west and
southeast Lincoln into Frontier County. Showers and thunderstorms
chances lower to a low chance pop after midnight, while chances
increase in the northeast to around 50 percent.

On Saturday, as the disturbance moves into eastern Nebraska,
showers and storms are likely during the morning with just a
slight chance southwest. In the afternoon, an approach disturbance
to the northwest, will bring increased chances for showers and
storms to the northwest Sandhills, while still near a 30 percent
chance southeast. Stratus will likely cover much of the forecast
area during the morning, while still mostly cloudy into the
afternoon. This will limit highs to only the low to mid 70s most
areas with a light southeast wind through the day.

.LONG TERM...(Saturday night through Friday)
Issued at 228 PM CDT Fri Jul 27 2018

Northwest flow aloft will continue Saturday night thorugh Sunday
night. This is due to upper level high pressure remaining anchored
across the desert southwest, and a slow moving upper trough draped
across the Great Lakes and Midwest. Shower and thunderstorm
chances to remain near 50 percent most areas Saturday night and
Sunday, with the best potential for heavy rainfall expected
across southwest areas Saturday night. Unsettled, rather cool
conditions are forecast though Sunday night, with scattered
showers and thunderstorms and highs Sunday in the mid 70s. Only
general thunderstorms forecast Sunday.

Early next week an upper level low will develop near and east of
the mid Missouri Valley and move eastward through Wednesday. With
lingering shower and thunderstorm chances Monday, the remainder
of the extended look dry. Upper level ridging will expand
northward across the Rockies. The upper level ridge to the west
will flatten out late next week. Flow aloft will become more zonal
across the central and northern plains as this occurs, with highs
returning to near normal in the middle 80s to around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1212 PM CDT Fri Jul 27 2018

Thunderstorms will be the main aviation concern this afternoon and
early evening, followed by MVFR to IFR ceilings developing late
tonight. Thunderstorms to increase in coverage this afternoon
through early tonight with an enhanced and moderate risk for
severe storms along and south of a line from Ogallala through
Stockville. Hail, high wind gusts, and heavy rainfall are all
possible with thunderstorms. Included a tempo at KLBF for 3sm
tsrags with gusts up to 43kt from 21z-24z. Otherwise, late tonight
stratus is possible and is expected to develop across much of
western and north central NEB with MVFR to IFR ceilings persisting
into Saturday morning. Patchy fog is possible as well, however,
confidence in occurrence is too low to be included at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Jul 27, 2:36 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 PM CDT Fri Jul 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 PM CDT Fri Jul 27 2018 /236 PM MDT Fri Jul 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to impact portions of western Nebraska
tonight. Isolated to scattered severe storms are possible,
including some longer lived severe storms. The greatest threat for
severe storms lies along and west of a line from Hayes Center to
the Crescent Lake National Wildlife Refuge.

Large hail is the primary threat, with hail 2 inches or larger
possible across parts of southwest Nebraska and the southeast
Panhandle. Damaging winds and one or two tornadoes are also
possible. Heavy rain will be also possible this evening with
localized flooding possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong storms are possible Saturday and Saturday night
across the Panhandle and southwest Nebraska. Hail and damaging
winds are the primary threats.

While isolated to scattered storms are possible Sunday as well,
severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of a line from
Merriman to Callaway this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 27, 2:48 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
348 PM CDT FRI JUL 27 2018

NEZ005-025-026-272130-
Eastern Cherry NE-Thomas NE-Blaine NE-
348 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Thedford, moving southeast at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Halsey and Natwick.

This includes the following highways...
 Highway 2 between mile markers 213 and 231.
 Highway 83 between mile markers 150 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4204 10066 4210 10050 4196 10005 4184 10025
TIME...MOT...LOC 2048Z 305DEG 6KT 4204 10046

JWS
Special weather statement, Jul 27, 2:53 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
253 PM MDT FRI JUL 27 2018

NEZ069-272130-
Chase NE-
253 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHASE COUNTY UNTIL
330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Lamar, or 19 miles southeast of Holyoke, moving
southeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
Nebraska.

LAT...LON 4055 10205 4041 10176 4035 10171 4035 10205
TIME...MOT...LOC 2051Z 317DEG 41KT 4035 10209

JWS
Special weather statement, Jul 27, 3:36 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
436 PM CDT FRI JUL 27 2018

NEZ025-026-037-038-272215-
Custer NE-Thomas NE-Blaine NE-Logan NE-
436 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHWESTERN CUSTER...
SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL 515 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Halsey, or 13 miles southeast of Thedford, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Halsey, Gandy, Logan, Highway 83 crossing The Dismal
River, Tarboz Lake, Shanklin Bluff, Pleasant Hill, Hoagland and Brown
Lake.

This includes the following highways...
 Highway 2 between mile markers 222 and 233.
 Highway 92 between mile markers 221 and 228, and between mile
markers 255 and 262.
 Highway 83 between mile markers 111 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 10058 4197 10023 4147 9996 4145 10066
TIME...MOT...LOC 2135Z 323DEG 15KT 4181 10046

JWS
Special weather statement, Jul 27, 4:14 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM CDT FRI JUL 27 2018

NEZ037-272300-
Logan NE-
514 PM CDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gandy, or 10 miles northeast of Stapleton, moving
south at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Gandy, Logan, Tarboz Lake, Shanklin Bluff, Hoagland and
Brown Lake.

This includes the following highways...
 Highway 92 between mile markers 221 and 245.
 Highway 83 between mile markers 107 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4172 10051 4173 10026 4140 10026 4140 10070
TIME...MOT...LOC 2213Z 009DEG 16KT 4161 10042

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:48 PM MDTSpecial Weather StatementLBFThomas42 min
Jul 27, 2:53 PM MDTSpecial Weather StatementLBFChase37 min
Jul 27, 3:36 PM MDTSpecial Weather StatementLBFLogan, Thomas39 min
Jul 27, 4:14 PM MDTSpecial Weather StatementLBFLogan46 min
Jul 27, 4:57 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jul 27, 5:46 PM MDTSpecial Weather StatementLBFBrown44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.